Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

July 29, 2012Miami County, Kansas

NWS Kansas City, MO issued this special weather statement at Jul 29, 2012, 7:02 PM CDT for Miami County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 7:02 PM CDT (00:02 UTC)
Expired
Jul 29, 2012, 7:30 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
3126 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WWUS83 KEAX 300002
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT SUN JUL 29 2012

KSZ057-060-300030-
LINN KS-MIAMI KS-
702 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 730 PM
CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANE...OR NEAR OSAWATOMIE...MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARKER...FONTANA AND BEAGLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3831 9507 3861 9506 3853 9490 3839 9476
      3826 9483 3823 9500
TIME...MOT...LOC 0003Z 314DEG 24KT 3845 9501

$$

DUX

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jul 29, 6:26 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 29, 6:26 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT Sun Jul 29 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Objective surface analysis showing an advancing warm front now
pushing into western Missouri with the real hot air mass now
overspreading the area. The 3pm reading at KCI puts them at 101
degrees with today's record value at 105. The heat will persist
through the remainder of this afternoon and current placement of
going headlines looks to be in decent shape given the rough timing of
the warm front so no changes planned at this time. Otherwise, diurnal
cu beginning to develop from central Kansas into southwestern
Missouri this afternoon. Given the extreme heat across central
Kansas, cannot rule out isolated convection this afternoon as
convective temps are reached. Secondary area of convection will be
possible across northeast into central Missouri later this afternoon
and evening as an upper short wave trough slides across eastern Iowa
with a trailing sfc low pushing into central MO. Sufficient low level
convergence coupled with weak larger scale ascent may provide
adequate to spark a few storms across this area. Given modest mid
level flow, some storm organization is possible with multicell
clusters or perhaps brief supercell structures. Damaging winds would
be the primary concern should storms develop within this area.

Any precipitation should largely dissipate this evening with the
loss of heating and the Iowa upper wave sliding further east away
from the forecast area. As the sfc low shifts into eastern MO
tonight, a weak cold front will slide through the area with
northerly sfc flow overspreading the area. This will set up the
baroclinic boundary along the southern CWA border where it will
likely stall through the day on Monday. While this will not bring a
substantial cool down to the area, it should knock off a few degrees
from afternoon highs Monday. Will therefore not extend heat
headlines beyond this evening although later shifts may need to
re-address the far southern counties depending on how far south the
boundary pushes tonight.

Overall guidance has come into better agreement in a drier forecast
through Tuesday despite a weak upper impulse pushing across
Nebraska and Iowa tomorrow. Will hedge the forecast in that
direction keeping pops confined to the far southern portions of the
forecast area, closer to the sfc boundary.

Deroche

Wednesday through Sunday...

A more active pattern will continue through the majority of the
medium range forecast with the upper level jet remaining a bit
further south than the last several weeks. Timing of precipitation
chances has been difficult with transient forcing and poor agreement
between models and model runs, so have tried to show a general
pattern of isolated development during the afternoon across the
eastern two thirds of the forecast area, and any continuation into
the night shifting into the eastern third. The best chance of
measurable precipitation currently looks like Saturday afternoon and
evening with a surface cold front dropping across the length of the
CWA; however exact timing of this feature remains uncertain.

Temperatures will warm slowly through Friday, with 850 temperatures
rising into at least the mid 20s. Have trended slightly below the
full mixing potential to account for a bit more cloud cover than
during the last several heat waves, but could easily see triple
digit heat Wednesday through Friday, especially in the southwest.
Cooler conditions will move in Saturday with the front, knocking
highs back towards climatology by Sunday.

Laflin

&&

.FIRE WEATHER...

Given the low RH values falling into the 15 to 20 percent range and
the drought conditions, high fire danger will persist this afternoon.
Winds will continue around 10 to 15 mph with some higher gusts. This
will likely keep the area below Red Flag Warning criteria but with
very dry vegetation, fires that do start could be difficult to
contain.

CDB

&&

.AVIATION...

For the 00z TAFs: Terminals remain underneath a broad surface trough
and will likely remain in such position through early Monday morning
before weak upper disturbances moves through. VFR conditions and
light winds expected through 15z Monday before aforementioned wave
pushes weak surface and low-level front to the SW. Winds will turn
back to the north northeast through the daytime hours, with mid-level
clouds (12-18kft) remaining prevalent through the day. Best chance
for any convection should remain south of KC.

Dux

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ011>013-020>022-
     028>031-037>039-043>046-053-054.

KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ025-057-060-
     102>105.

&&

WFO EAX
Hazardous weather outlook, Jul 29, 6:34 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT SUN JUL 29 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
634 PM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING SOUTH OF A PAOLA
KANSAS TO SEDALIA MISSOURI LINE. A STRONG STORM WITH BRIEF DOWNBURST
WINDS CANNOT BE RULED OUT. ACTIVITY WILL DIMINISH AFTER 9PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW PERIODS OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE MONDAY AFTERNOON WITH AREAS SOUTH OF INTERSTATE 70 FAVORED
FOR ANY THUNDERSTORM DEVELOPMENT. WIDELY SCATTERED STORMS WILL AGAIN
BE POSSIBLE WEDNESDAY AND THURSDAY. COVERAGE WILL BE VERY LIMITED AND NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

TEMPERATURES WILL CONTINUE TO REMAIN HOT THIS WEEK WITH TEMPERATURES
RUNNING IN THE MIDDLE 90S TO NEAR 100 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUX

In the hours before

Special weather statement, Jul 29, 5:59 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CDT SUN JUL 29 2012

KSZ057-292330-
MIAMI KS-
559 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI COUNTY UNTIL
630 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANTOUL...OR 9 MILES NORTHWEST OF
OSAWATOMIE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSAWATOMIE AND BEAGLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3852 9507 3864 9507 3864 9506 3856 9490
      3847 9493 3840 9496 3839 9507
TIME...MOT...LOC 2259Z 300DEG 15KT 3856 9509

DUX
Special weather statement, Jul 29, 6:28 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT SUN JUL 29 2012

KSZ057-060-300000-
LINN KS-MIAMI KS-
628 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 700 PM
CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANE...OR 5 MILES SOUTHWEST OF OSAWATOMIE...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA CYGNE...FONTANA AND PARKER.

LAT...LON 3820 9499 3832 9507 3853 9507 3855 9506
      3856 9499 3835 9472 3825 9482
TIME...MOT...LOC 2328Z 322DEG 20KT 3841 9498

DUX
Special weather statement, Jul 29, 7:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT SUN JUL 29 2012

KSZ057-060-300030-
LINN KS-MIAMI KS-
702 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 730 PM
CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANE...OR NEAR OSAWATOMIE...MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARKER...FONTANA AND BEAGLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3831 9507 3861 9506 3853 9490 3839 9476
      3826 9483 3823 9500
TIME...MOT...LOC 0003Z 314DEG 24KT 3845 9501

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:15 PM CDTSpecial Weather StatementEAXBates30 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.